Caution mixing medications.
Recent research reported in the British Medical Journal has revealed that there may be a very good reason to choose something else for pain management if you are taking SSRIs because taking the two together increases the risk of serious gastrointestinal bleeding. Long known as an important risk factor for NSAIDs (causing 16,000 deaths every year), gastrointestinal bleeding has not been a significant risk factor for the use of SSRIs. The risk of gastrointestinal bleeding is actually quite low for patients taking SSRIs, only one in 1,300 taking the drugs for depression are affected. However, taking SSRIs together with NSAIDs increases the risk by nearly 15 times. That's a lot. This alphabet soup should be avoided.
If you take SSRIs for any reason (they are prescribed for more conditions than just depression), check with your doctor before taking any of the NSAIDs. And never make changes in your SSRI dosages without supervision from the prescribing doctor. Not only can the return of depression symptoms be dramatic, reducing or discontinuing these drugs can cause the development of serious withdrawal syndromes. It is easy to take for granted the safety and efficacy of commonly used medications, but it's important to remember that all drugs have side effects, which can be multiplied when taking more than one medication.
(British Medical Journal, 1999, Vol. 319, pp. 1106-1109; pp. 1081-1082)
|Printer friendly Cite/link Email Feedback|
|Title Annotation:||mixing serotonin reuptake inhibitors and non-steroidal anti-inflammatory drugs|
|Publication:||Running & FitNews|
|Article Type:||Brief Article|
|Date:||Mar 1, 2000|
|Previous Article:||Race walking wins out.|
|Next Article:||Chronic pain--when the light at the end of the tunnel dims.|
|Coming soon to pharmacies in your town--we hope.|
|Everything you need to know about NSAIDs but didn't know to ask!|
|Simplifying rehab complications.|
|Update on COX-2 NSAIDs.|
|NSAIDs & Alzheimer's.|
|Acid blockers stop stomach ulcers, too.|